Hail, Cass
- When
- May 11, 12:15 PM CST to 12:20 PM CST
- Where
- Cass County, Ashland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -90.020
An upper-level disturbance associated with a large cluster of thunderstorms that had developed over the Plains during the previous night tracked eastward and triggered additional strong to severe thunderstorms across central Illinois during the afternoon of May 11th. Many of the storms produced wind gusts in excess of 60 mph and hail larger than pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance associated with a large cluster of thunderstorms that had developed over the Plains during the previous night tracked eastward and triggered additional strong to severe thunderstorms across central Illinois during the afternoon of May 11th. Many of the storms produced wind gusts in excess of 60 mph and hail larger than pennies. The largest hailstones measuring 2 inches in diameter were reported just west of Monticello in Piatt County. Once this initial round of convection exited central Illinois, additional storms developed well ahead of an approaching cold front during the evening hours. These storms produced mainly sub-severe hail along and west of the Illinois River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 11, 11:47 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1247 PM CDT WED MAY 11 2016 .UPDATE... Issued at 1042 AM CDT Wed May 11 2016 Most of Central Illinois between two systems this morning as fog slowly starts to improve across the region. Models inconsistent in handling the evolution of the convection to the southwest. One small area within the storm hanging together on the west side of the Mississippi River, and not necessarily properly represented in the short term model runs. For now, will maintain the general up trend in the pops through the afternoon. Have adjusted the hourly temperature grids to handle the modified diurnal trend with the expansive cloud cover building into the region. && .SHORT TERM...(Today) ISSUED AT 337 AM CDT Wed May 11 2016 Light winds, large clear areas, and moist ground from recent rains set the table for dense fog to develop early this morning. Expect the dense fog to continue to expand where it has not already done so, before finally burning off around mid-morning. Have already issued a Dense Fog Advisory through 9 AM to cover this expectation. Otherwise, a very warm & humid day, for mid-May, is expected today across central and southeast Illinois. Temperatures will top out in the lower 80s in most areas, with widespread 60+ dew points. This heat and humidity, and mid-level cooling with an approaching shortwave, will produce a very unstable airmass across the area by late afternoon/early evening, with CAPE values forecast to rise to around 3000 j/kg. Expect a few thunderstorms to develop in this unstable airmass by later this afternoon, but the lack of a significant trigger should keep the coverage low. The bulk of the thunderstorms should arrive this evening along/ahead of a cold front when both the surface and upper-level forcing is more substantial. .LONG TERM...(Tonight through Tuesday) ISSUED AT 337 AM CDT Wed May 11 2016 Main forecast concern is risk of severe storms tonight with cold front approaching IL from the west. SPC Day 1 outlook expanded slight risk to encompass much of central and southeast IL as far ne as a Rantoul to Paris line tonight (especially this evening through 06Z/1 am) where 15% risk of damaging wind gusts and large hail and 2% risk of tornadoes. A 1006 mb surface low pressure over south central KS to lift ne toward the IA/MO/IL border by sunset and then to near Green Bay WI by 12Z/7 am Thu. This to pull a cold front east across IL overnight and thru eastern IL by mid Thu morning. Models have trended a bit faster with this cold front and hence SPC expanding slight risk further east tonight. Lows tonight range from upper 50s to near 60F over IL river valley, to mid 60s in southeast IL. Lingering chances of showers and thunderstorms over eastern IL Thu especially in the morning. SPC continues marginal risk of severe storms along and southeast of a Terre Haute to Fairfield in far southeast IL on Thu where 5% risk of damaging winds and large hail. Cloudier skies early Thu to become partly sunny from west to east Thu afternoon. Seasonable highs in the low to mid 70s on Thu with mildest readings southeast of I-70. High pressure ridge to drift east into AR and the mid MS river valley Thu night and Fri morning providing fair weather to central and southeast IL. Cooler lows Thu night mostly in the lower 50s with some upper 40s nw of the IL river. A bit cooler highs Friday in the upper 60s and lower 70s. Latest forecast models consistent on bringing a disturbance from the northern plains/Rockies ESE across central IL late Fri afternoon and Fri night. This to spread chances of showers and isolated thunderstorms into nw half of CWA Fri afternoon and into east central/southeast IL Fri evening, then diminish from the west overnight Fri night as 2nd cold front passes through. Dry, breezy nw winds and cooler conditions expected Sat despite mostly sunny skies with highs only 55-59F in central IL with some lower 60s south of I-70. Models have trended drier on Sunday with highest chances of showers to our north and south with split flow, with strongest weather disturbance passing south on Sunday and Sunday night. Have slight chances of showers southern areas by Sunday night, while thunder chances appear further sw of central IL. Highs Sunday of 60-65F with cool lows Saturday and Sunday night in low to mid 40s. Extended models show more active pattern returning to IL early next work week from Mon-Wed with sw upper level flow getting established. Highs moderate into mid to upper 60s during that time with a few lower 70s southern areas by Wed. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1241 PM CDT Wed May 11 2016 Forecast problematic. Models split with how to deal with convection through the early afternoon. Have put in more obvious precip/TS for PIA SPI DEC and BMI in the short term...delaying entirely for CMI in the east. VCTS dominating the remainder of the afternoon and early evening due to potential mesoscale influences and plenty of instability, regardless of lifting mechanisms. through the morning, llvl moisture likely to bring IFR cigs back in right behind the initial clearing behind the front tonight. NAM layer RH hinting at a chance for a break out in PIA and SPI for mid morning...have trended forecast that way. May be a little optimistic. && .ILX Watches/Warnings/Advisories... NONE. && UPDATE...HJS SHORT TERM...BAK LONG TERM...07 AVIATION...HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1139 AM CDT WED MAY 11 2016 ILZ027>031-036>038-040>043-047>053-121100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 1139 AM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...WITH THE THUNDERSTORM RISK CONTINUING INTO TONIGHT. SOME OF THE STORMS THIS AFTERNOON INTO THIS EVENING MAY BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT...ESPECIALLY BETWEEN 6 PM AND MIDNIGHT. ILZ044>046-054>057-061>063-066>068-071>073-121100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 1139 AM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...WITH THE THUNDERSTORM RISK CONTINUING INTO TONIGHT. SOME OF THE STORMS THIS AFTERNOON INTO THIS EVENING MAY BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS REMAIN POSSIBLE THURSDAY...ESPECIALLY IN THE MORNING. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT...ESPECIALLY BETWEEN 6 PM AND MIDNIGHT. HJS
The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
10 hail, 9 thunderstorm wind. Local standard time, as filed.
Seven power poles were snapped at Cline St and Illinois Route 123 east of Petersburg.
Several trees were blown down near Illinois Route 29 and Indian Point Road.
Multiple tree limbs were blown down and an apple tree was snapped at the base.
Several large tree limbs were blown down in Mt. Pulaski.
Two large trees were blown over in Champaign.
Several trees were bent and hanging over the road at Route 37.
Numerous trees and power lines were blown down along the Mason Eberle Road.
Power lines were blown down one mile south of the Effingham County Airport.
Railroad crossing arms were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635403, 635412, 635416, 635413, 635408, 635409, 635402, 635404, 635414, 635407, 635405, 635406, 635420, 635417, 635419, 635418, 635415, 635410, 635411.